Friday, December 18, 2009

Tears

A 30 year old woman presents with a positive pregnancy test. "How could I be pregnant?" she asks. "I take my oral contraceptive regularly along with the other four drugs my other doctor told me to take." She starts sobbing and you notice red-orange tears.

Challenge: Why did she get pregnant?

5 comments:

I. Kant said...

because the "four" drugs she's taking are TB med's.... rifampin to be exact. Holla!

Suheil said...

Rifampicin induces CyP450.. which inturn metabolises OCPs.. The four drugs she was getting was probably for TB and she should have been advised that OCPs would be ineffective at regular doses.. The red-orange tears occur due to the rifampicin.. In the third world countries this property of Rifampicin is used to monitor compliance of the patient with ATT..

Elden said...

Recent treatment with rifampin?

Alex said...

rifampin rev p450

Craig Chen said...

exactly right! you guys are really good! am going to take a one week break - will be back next Monday.
-
Tears

Red-orange secretions (urine, saliva, sweat, tears) are a side effect of rifampin, also hinted at with the "four drug therapy" (RIPE is isoniazid, rifampin, pyrazinamide, and ethambutol). Rifampin induces many cytochrome p450 enzymes and as a result can decrease the effectiveness of oral contraceptives.

Source: UpToDate.